Georgia, 2007

Damaging Winds in Georgia, April 26, 2007

April 26, 2007 · NWS FFC · 2 events in 2 counties and zones

S. on the 26th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$8,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FFC wrote it up.

A strong upper trough was moving through the eastern half of the U.S. on the 26th. Scattered thunderstorms accompanied this system across north Georgia during the afternoon hours. A couple of these thunderstorms became strong to briefly severe across north central Georgia during the evening hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the first event at Apr 26, 5:40 PM EST, 9 minutes earlier.

Area forecast discussion, Apr 26, 5:40 PM EST, 9 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
640 PM EDT THU APR 26 2007

.SHORT TERM /TONIGHT THROUGH SATURDAY NIGHT/...
DISJOINTED LINE OF SHOWERS WITH EMBEDDED STORMS CURRENTLY WORKING ITS
WAY THROUGH THE AREA ASSOCIATED WITH WEAK PRE-FRONTAL TROUGH...
WELL AHEAD OF THE MAIN FRONT AND SLOWLY BECOMING FURTHER REMOVED
FROM THE UPPER DYNAMICS. FINGER OF SLIGHT RISK REMAINS IN PORTIONS
OF THE CWA...OVERALL SEVERE THREAT REMAINS MINIMAL ALTHOUGH SHEAR
PROFILES MIGHT SUPPORT A SEVERE STORM OR TWO IF INSTABILITY CAN
GEAR UP. SOME WEAK VORT LOBES WILL ROTATE AROUND THE UPPER LOW
TONIGHT AS IT CONTINUES TO PROPAGATE NORTHEAST...WITH BEST LOW
LEVEL WINDS IN NORTH GEORGIA AROUND 00Z TONIGHT. GFS IS FAR MORE
STABLE THAN THE NAM...NOT SURPRISING...AND IS SUPPORTED MORE BY
THE ECMWF SO AM LEANING TOWARDS ITS SOLUTION VS. THE MORE UNSTABLE
NAM. BOTH MODELS ARE SIMILAR ON TIMING BUT THE GFS AND ECMWF TAKE
THE LOW FURTHER NORTH...PERHAPS EXPLAINING THE LACK OF
INSTABILITY. RELATIVELY SIMILAR SHEAR PROFILES FOR BOTH BUT THE
NAM SLIGHTLY MORE SIGNIFICANT WITH AN ADDITIONAL FLARE-UP FRIDAY
MORNING IN SOUTHEAST GEORGIA. AS A RESULT...I HAVE NOT PUSHED POPS
OUT QUITE AS QUICKLY AS THE GFS WOULD HAVE BUT RATHER LEFT SLIGHT
CHANCE IN EASTERN ZONES FOR FRIDAY MORNING.

THE UPPER TROUGH MOVES THROUGH AND SUBSIDENCE BUILDS IN LATER ON
FRIDAY...BUT A WEAK IMPULSE MOVES DOWN THE BACKSIDE OF THE TROUGH
ON SATURDAY AS THE SOUTHERN STREAM JET NOSES INTO THE REGION. GFS
HAS SOME CONVECTIVE FEEDBACK SO I PULLED BACK ON SOME OF THE POPS
BUT NONETHELESS SLIGHT CHANCE TO CHANCE POPS SATURDAY MORNING AND
AFTERNOON ARE WARRANTED.

.LONG TERM /SUNDAY THROUGH THURSDAY/...
TROUGH PUSHES OFF THE EAST COAST SUNDAY INTO MONDAY WITH WEAK
RIDGING BUILDING INTO THE AREA. UPPER LOW DEVELOPING OVER BAJA WILL
FINALLY KICK OUT TOWARD MIDWEEK. ECMWF AND GFS IN DISAGREEMENT AS
FAR AS HOW STRONG THIS SYSTEM IS...AND ALSO WITH STRENGTH OF THE
HIGH TRYING TO RIDGE DOWN THE EASTERN SEABOARD BY THE END OF THE
PERIOD. IN THE MEANTIME...WEAK RIDGING ALOFT WILL ALLOW FOR WARM
TEMPERATURES OVER THE SOUTHEAST...GENERALLY IN THE 80S.

&&

.AVIATION...
PRIMARY CONCERN IS COVERAGE OF SHRA/TSRA TONIGHT AND ASSOCIATED IFR
CONDITIONS...ALBEIT BRIEF. CURRENT COVERAGE OF SHRA/TSRA RATHER
MEAGER SO FAR AND MAY NOT EXPAND TO CATEGORICAL BASED ON GFS/WRF
MODEL PROGS AND MOS GUIDANCE POPS OF 60 OR LESS. MAY NEED TO WITH
TEMPO SHRA OR TSRA THROUGH 02Z AT A FEW AIRPORTS SOUTH AND EAST OF
KMCN BUT OTHERWISE LOOKS LIKE VCTS WILL BE MORE APPROPRIATE GIVEN
EXPECTED COVERAGE.

COULD SEE SOME STRATUS AFTER 06Z AS LOW LEVEL MOISTURE WILL BE SLOW
TO DECREASE. MOS CIG PROBS LOOKS PRETTY HEALTHY AS WELL. WILL BRING
IN OVC015 BY 08Z AND KEEP IT ABOVE 1000FT. CLEARING SHOULD TAKE
PLACE RAPIDLY AFTER 12Z AT MOST AIRPORTS. WEST OPERATIONS EXPECTED
THROUGH THE DAY FRIDAY.

SNELSON

&&

.PRELIMINARY POINT TEMPS/POPS...
ATHENS          59  78  50  74  49 /  30  20  10  20  10
ATLANTA         60  73  54  71  51 /  20   5  10  20  10
BLAIRSVILLE     53  67  48  65  44 /  40  10  10  20  10
CARTERSVILLE    55  73  50  69  45 /  30   5  10  20  10
COLUMBUS        62  82  53  80  54 /  20   5  10  10   5
GAINESVILLE     58  74  51  70  51 /  40  10  10  20  10
MACON           61  83  50  79  51 /  20   5  10  10  10
ROME            55  73  51  70  47 /  30   5  10  20  10
PEACHTREE CITY  56  74  48  72  49 /  20   5  10  20  10
VIDALIA         64  84  55  81  56 /  20  20   5  10  10

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

TDP
Hazardous weather outlook, Apr 26, 3:34 PM EST, 2 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
434 PM EDT THU APR 26 2007

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-271200-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
434 PM EDT THU APR 26 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.

.DAY ONE...TONIGHT
A SLOW MOVING COLD FRONT OVER ALABAMA WILL MOVE INTO WEST GEORGIA
LATER TONIGHT.

.PRIMARY HAZARDS...
THE PRIMARY HAZARD FROM ISOLATED SEVERE THUNDERSTORMS WILL BE
DAMAGING WINDS. LARGE HAIL AND ISOLATED TORNADOES WILL ALSO BE
POSSIBLE. THE MOST LIKELY AREA FOR SEVERE THUNDERSTORMS WILL BE
SOUTH OF A LAGRANGE TO AUGUSTA LINE.

.DISCUSSION...
SHOWERS AND THUNDERSTORMS ARE DEVELOPING OUT AHEAD OF A COLD FRONT
NOW OVER ALABAMA. AN INCREASINGLY WARM AND MOIST BOUNDARY LAYER WILL
DEVELOP OVER THE AREA TODAY AS THE FRONTAL SYSTEM MOVES CLOSER.
CAPES IN THE 500 TO 1000 RANGE HAVE DEVELOPED ACROSS THE AREA WITH
THE HEATING OF THE DAY. A MID LEVEL DRY INTRUSION AND STRONG
DEEP-LAYER FLOW WILL CONTRIBUTE TO RAPID STORM MOTION AND ENHANCED
POTENTIAL FOR DAMAGING WINDS. ALSO...STRONG VERTICAL WIND SHEAR IN
THE LOWEST 3000 FEET WILL CONTRIBUTE TO THE POSSIBILITY FOR A BRIEF
TORNADO.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
THERE IS A SLIGHT CHANCE OF THUNDERSTORMS OVER NORTH GEORGIA
SATURDAY. OTHERWISE NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS SHOULD REMAIN ALERT FOR POSSIBLE ACTIVATION LATER TODAY.
EMERGENCY MANAGERS SHOULD MONITOR THE SITUATION AND BE READY FOR
ACTIVATION.

In the hours before

Special weather statement, Apr 26, 1:52 PM EST, 3 hours 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
252 PM EDT THU APR 26 2007

GAZ022-023-033-034-261915-
252 PM EDT THU APR 26 2007

...SIGNIFICANT WEATHER ALERT FOR 45 MPH WINDS IN GWINNETT...
FORSYTH...HALL AND FULTON COUNTIES UNTIL 315 PM EDT...

AT 250 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS FROM ROSWELL TO DACULA...MOVING NORTHEAST AT 50
MPH.

THIS SMALL LINE OF THUNDERSTORMS WILL CONTAIN WIND GUSTS OF 45 TO 50
MPH AS IT MOVES THROUGH NORTHERN FULTON...GWINNETT...FORSYTH...AND
SOUTHERN HALL COUNTIES.
Special weather statement, Apr 26, 2:35 PM EST, 3 hours 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
335 PM EDT THU APR 26 2007

GAZ004-005-262000-
335 PM EDT THU APR 26 2007

...SIGNIFICANT WEATHER ALERT FOR 40 MPH WINDS IN WHITFIELD AND MURRAY
COUNTIES UNTIL 400 PM EDT...

AT 332 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED TWO
STRONG THUNDERSTORMS ACROSS SOUTHERN WHITFIELD AND SOUTHERN MURRAY
COUNTIES...ONE BETWEEN TILTON AND DALTON...AND ANOTHER BETWEEN
HOLLEY AND RAMHURST...MOVING NORTHEAST AT 35 MPH.

WIND GUSTS OF 40 MPH ARE POSSIBLE AS THESE STORMS MOVE ACROSS
WHITFIELD AND MURRAY COUNTIES THROUGH 400 PM EDT...WHICH MAY BLOW
DOWN WEAK OR SMALL TREES.

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER STATEMENTS AND POSSIBLE
WARNINGS.

19
Special weather statement, Apr 26, 3:50 PM EST, 1 hour 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
450 PM EDT THU APR 26 2007

GAZ004-005-262115-
450 PM EDT THU APR 26 2007

...SIGNIFICANT WEATHER ALERT FOR PEA SIZED HAIL AND 40 MPH WINDS IN
NORTHERN WHITFIELD AND MURRAY COUNTIES UNTIL 515 PM EDT...

AT 446 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
COUPLE OF STRONG THUNDERSTORMS IN NORTHERN WHITFIELD COUNTY NEAR
VARNELL AND BETWEEN COHUTTA AND GREGORY IN MURRAY COUNTY...MOVING
NORTHEAST AT 35 MPH.

WIND GUSTS TO 40 MPH AND PEA-SIZED HAIL ARE POSSIBLE WITH THESE
THUNDERSTORMS AS THEY MOVE RAPIDLY THROUGH THE NORTHERN PART OF THE
COUNTY.

STAY TUNED TO NOAA WEATHER RADIO OR COMMERCIAL RADIO AND TELEVISION
FOR FURTHER STATEMENTS AND POSSIBLE WARNINGS.

19
Special weather statement, Apr 26, 4:46 PM EST, 1 hour 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
546 PM EDT THU APR 26 2007

GAZ020-031-262215-
546 PM EDT THU APR 26 2007

...SIGNIFICANT WEATHER ALERT FOR 40 MPH WINDS IN PAULDING AND BARTOW
COUNTIES UNTIL 615 PM EDT...

AT 541 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 6 MILES NORTHWEST OF NEW HOPE...MOVING NORTHEAST
AT 35 MPH.  THIS STORM IS BEGINNING TO SHOW SIGNS OF ROTATION AND
COULD PRODUCE DAMAGING WINDS VERY QUICKLY.

WIND GUSTS OF 40 MPH ARE LIKELY AS THIS STORM MOVES ACROSS PAULDING
AND BARTOW COUNTIES THROUGH 615 PM EDT. SOME LOCATIONS IN THE PATH OF
THE STORM INCLUDE NEW HOPE...CARTERSVILLE...EMERSON AND RED TOP
MOUNTAIN STATE PARK.

19
Special weather statement, Apr 26, 5:07 PM EST, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
607 PM EDT THU APR 26 2007

GAZ021-262230-
607 PM EDT THU APR 26 2007

...SIGNIFICANT WEATHER ALERT FOR 40 TO 45 MPH WINDS IN CHEROKEE
COUNTY UNTIL 630 PM EDT...

AT 602 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 6 MILES WEST OF CHEROKEE NEAR THE BARTOW COUNTY
LINE MOVING RAPIDLY INTO SOUTHWEST CHEROKEE COUNTY...MOVING
NORTHEAST AT 30 MPH.

WIND GUSTS OF 4O TO 45 MPH ARE POSSIBLE AS THIS STORM MOVES ACROSS
CHEROKEE COUNTY THROUGH 630 PM EDT. SOME LOCATIONS IN THE PATH OF
THE STORM INCLUDE CHEROKEE...LEBANON...HOLLY
SPRINGS...WALESKA...CANTON...BUFFINGTON...NELSON AND BALL GROUND.

THIS STORM HAS SHOWN SOME SIGNS OF ROTATION ALOFT AND IS BEING
MONITORED VERY CLOSELY.

A TORNADO WATCH REMAINS IN EFFECT. CONTINUE TO MONITOR NOAA WEATHER
RADIO...WEATHER.GOV OR OTHER MEDIA OUTLETS FOR FURTHER STATEMENTS OR
POSSIBLE WARNINGS ON THESE STORMS.

19
Special weather statement, Apr 26, 5:42 PM EST, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
642 PM EDT THU APR 26 2007

GAZ001-262300-
642 PM EDT THU APR 26 2007

...SIGNIFICANT WEATHER ALERT FOR 45 MPH WINDS IN NORTHERN DADE
COUNTY UNTIL 700 PM EDT...

AT 641 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 9 MILES WEST OF WILDWOOD...IN NORTHEAST JACKSON
COUNTY ALABAMA...MOVING NORTHEAST AT 40 MPH.  THIS STORM WILL SKIRT
ACROSS THE FAR NORTHWEST PART OF DADE COUNTY AND THEN QUICKLY MOVE
INTO TENNESSEE.

WIND GUSTS OF 45 MPH ARE POSSIBLE WITH THIS STORM MOVES ACROSS
NORTHWEST DADE COUNTY THROUGH 700 PM EDT. SOME LOCATIONS IN THE PATH
OF THE STORM INCLUDE WILDWOOD.

A TORNADO WATCH REMAINS IN EFFECT. CONTINUE TO MONITOR NOAA WEATHER
RADIO...WEATHER.GOV OR OTHER MEDIA OUTLETS FOR FURTHER STATEMENTS OR
POSSIBLE WARNINGS ON THESE STORMS.

19

The radar

The Atlanta radar (KFFC), 105 km away, was scanning. The volume nearest the first event began at 22:49 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Cherokee

When
April 26, 5:49 PM EST to 5:50 PM EST
Where
Cherokee County, 5 mi N of Canton
Measured
36 kt (41 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
34.302, -84.480

The Cherokee County Emergency Management Director reported that a couple of trees and power lines were down in a subdivision north of Canton. One of the downed trees caused some minor structural damage to a home in the subdivision.

Thunderstorm Wind, Lumpkin

When
April 26, 6:30 PM EST to 6:45 PM EST
Where
Lumpkin County, 9 mi W of Dahlonega to 4 mi W of Dahlonega
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
34.530, -84.138

The Lumpkin County Emergency Management Director reported that about 20 small trees were down across the western portion of the county. In addition, one power line was also down in this area. Several reports of funnel clouds were received from the public in this part of the county.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2007Every state in 2007This day in weather historyWarnings in Georgia, April 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 28767, 28768.